Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 24, NWS Sacramento, CA

April 14, 2006Amador County, Calaveras County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 14, 2006, 4:44 PM PDT for Amador County, Calaveras County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2006, 4:44 PM PDT (23:44 UTC)
Expired
Apr 14, 2006, 5:35 PM PDT
In force
51 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

Counties Amador County, CA, Calaveras County, CA

The radar

The Sacramento radar (KDAX), 96 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1626 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:00 PM PDT, 44 minutes earlier.

Area forecast discussion, Apr 14, 4:00 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PDT FRI APR 14 2006

.DISCUSSION...

WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAINLY FROM
INTERSTATE 80 SOUTH TODAY. THE STRONGEST THUNDERSTORMS WERE IN THE
NORTHERN SAN JOAQUIN VALLEY WITH THE MOST INSTABILITY. 12Z OAKLAND
SOUND HAD PRECIPITABLE WATER OF .86 AND LI OF -3 INDICATING
INSTABLE AND BUFKIT SOUNDING ALSO SHOWED NEGATIVE LIS AND CAPES
AROUND 200 FROM SACRAMENTO SOUTH. HEAVY RAIN WITH THE THUNDERSTORMS
WILL BRING SOME AND SMALL STREAM FLOODING AND POSSIBLE MUD AND
DEBRIS SLIDES TO THE NORTHERN SAN JOAQUIN VALLEY AND THE EASTERN
FOOTHILLS THIS IS COVERED IN THE URBAN AND SMALL STREAM FLOOD
ADVISORY THROUGH THIS EVENING. THE LOW PRESSURE SYSTEM IS MOVING FROM
SOUTHERN CALIFORNIA INTO NEVADA AND THIS IS MOVING THE DIFFLUENCE
ZONE THAT IS OVER NORTHERN CALIFORNIA BETWEEN RED BLUFF AND SOUTH OF
MODESTO TO THE EAST.  THE SHOWERS AND THUNDERSTORMS IN THE SOUTH
SHOULD DIMINISH LATER THIS EVENING AS THE DYNAMICS WEAKEN.
ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL DIG SOUTH
TONIGHT AND REACH NORTHERN CALIFORNIA TOMORROW WITH PRECIPITATION
AND GUSTY SOUTHERLY WINDS. THE TROUGH SWINGS THROUGH NORTHERN
CALIFORNIA SUNDAY BRINGING PRECIPITATION OVER THE ENTIRE AREA. A 120
KT JET (WITH GOOD UPPER LEVEL DIVERGENCE) OVER NORTHERN CALIFORNIA
AND A SHORTWAVE MOVING THROUGH WILL BRING GOOD DYNAMICS ON SUNDAY.
SOUTHWESTERLY MID LEVEL WINDS WILL BRING ADDITIONAL OROGRAPHIC
SUPPORT FOR THE SIERRA.  THE TROUGH WILL MOVE TROUGH SUNDAY NIGHT
WHICH MAY LINGER THE PRECIPITATION IN THE SIERRA INTO SUNDAY NIGHT
SO EXTENDED THE WINTER STORM WATCH THROUGH SUNDAY EVENING FOR THE
SIERRA AND WESTERN PLUMAS AND ADDED BURNEY BASIN TO THE WATCH.
700MB TEMPERATURES BEGIN AROUND -5 C  WITH WET BULB TEMPS AROUND -6
ON SATURDAY MORNING AND 700 MB TEMPERATURES DROP DOWN TO AROUND -10
ON SUNDAY AND 1000-500MB THICKNESSES START AROUND 550 ON SATURDAY
MORNING AND DROP DOWN TO AROUND 535 SUNDAY.  THIS INDICATES SNOW
LEVELS AROUND 4500 TO 5500 FEET SATURDAY DROPPING TO AROUND 2500 TO
3500 FEET SUNDAY. PRECIPITATION AMOUNTS ARE EXPECTED TO BE AROUND 1
TO 4 INCHES FOR THE HIGHER TERRAIN AND A HALF AN INCH TO AN INCH IN
THE VALLEY AND DELTA.  A RIDGE SHOULD BUILDING BEHIND THE TROUGH ON
MONDAY BRINGING DRY WEATHER AND NEAR NORMAL TEMPERATURES.

.EXTENDED...
DAYS 4-6 LOOK DRY AS ALL LONG RANGE MODELS SHOW GOOD RIDGING BUILDING
IN ACROSS THE WEST COAST. ON DAY 7 (NEXT FRI) GFS AND ECMWF SHOW
ANOTHER WAVE OF SHORTWAVE ENERGY DROPPING DOWN ACROSS TOWARD THE
WEST COAST. HAVE KEPT SLIGHT CHANCE OF POPS IN FOR NOW...BUT SUSPECT
MANY TIMING ISSUES BETWEEN NOW AND THEN...SO WONT HIT IT HARD RIGHT
NOW.

BASIL

.AVIATION...
CONVECTION BREAKING OUT ACROSS MUCH OF THE NRN SJ VALLEY
CURRENTLY...AS WELL AS ALONG THE COASTAL MTNS/CENTRAL VALLEY
BOUNDARY ALONG I-5...AS WELL AS NEAR THE CACHE CREEK AREA NORTHWEST
OF SAC. HAVE PUT IN ISOLD TSRAS IN KSCK/S TAF THRU 03Z. CURRENTLY
THERE SEEMS TO BE A DRY ZONE FROM SAC ON NORTHWARD AND THE FURTHER
NORTH YOU GO UP THE VALLEY THE LESS CHANCE OF ANY SHOWERS.  SNOW
LEVELS HAVE RISEN DRAMATICALLY...UP PAST 8K FT. FOR TOMORROW EXPECT
INCREASING SOUTHERLY WINDS AS NEXT LOW APPROACHES...WITH GUSTS OF
20-25 KTS IN THE AFTERNOON.

&&

.STO WATCHES/WARNINGS/ADVISORIES...

URBAN AND SMALL STREAM FLOOD ADVISORY EFFECTIVE UNTIL 700 PM PDT
FRIDAY EVENING FOR  STANISLAUS...SOUTHWESTERN
AMADOR...CALAVERAS...SOUTHWESTERN  TUOLUMNE AND SAN JOAQUIN COUNTIES

WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING FOR
BURNEY BASIN / EASTERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA
NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.

FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NORTHERN SAN JOAQUIN
VALLEY.

WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
FOR MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Apr 14, 7:00 AM PDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT FRI APR 14 2006

CAZ013>019-063-064-066>069-151400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

RUNOFF FROM RAINS EARLIER THIS WEEK COMBINED WITH RELEASES FROM AREA
DAMS HAS BROUGHT THE SACRAMENTO AND SAN JOAQUIN RIVER SYSTEMS TO
FLOOD STAGE AT SEVERAL LOCATIONS...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

* FLOOD WATCH..................SEE WGUS66 KSTO - FFASTO FOR DETAILS *
* RIVER FLOOD STATEMENT........SEE WGUS86 KSTO - FLSUSA FOR DETAILS *
* RIVER FLOOD STATEMENT........SEE WGUS86 KSTO - FLSLSC FOR DETAILS *
* RIVER FLOOD STATEMENT........SEE WGUS86 KSTO - FLSLSJ FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A COLD PACIFIC FRONTAL SYSTEM WILL BE MOVING INTO NORTHERN CALIFORNIA
SATURDAY AFTERNOON AND MOVING THROUGH THE NORTH STATE SATURDAY NIGHT
AND SUNDAY. THIS SYSTEM WILL BRING MODERATE RAIN AND MOUNTAIN SNOWFALL
WITH RELATIVELY LOW SNOW LEVELS. DRIER WEATHER IS EXPECTED MONDAY
THROUGH THURSDAY. ALSO...RIVER LEVELS WILL REMAIN HIGH.

* FLOOD WATCH................SEE WGUS66 KSTO - FFASTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:49 AM PDTWinter Storm WatchSTO18 hr
Apr 14, 3:37 PM PDTSevere Thunderstorm WarningSTOStanislaus38 min
Apr 14, 3:37 PM PDTSevere Thunderstorm WarningSTOStanislaus38 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.